Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 108, NWS Dodge City, KS

May 27, 2018Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2018, 5:11 PM CDT for Kearny County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 5:11 PM CDT (22:11 UTC)
Expired
May 27, 2018, 5:29 PM CDT
In force
18 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kearny County, KS

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-156 m²/s²
0-3 km storm-relative helicity
-123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS53 KDDC 272211
SVRDDC
KSC093-272300-
/O.NEW.KDDC.SV.W.0108.180527T2211Z-180527T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
511 PM CDT SUN MAY 27 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kearny County in southwestern Kansas...

* Until 600 PM CDT

* At 511 PM CDT, a severe thunderstorm was located 16 miles south of
  Leoti, moving north at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Kearny County.

* This severe thunderstorm warning will replace the previous warning 
  for Kearny county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10149 3826 10123 3808 10125 3811 10149
TIME...MOT...LOC 2211Z 184DEG 41KT 3825 10139 

HAIL...1.25IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
327 
WWUS53 KDDC 272219
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
519 PM CDT SUN MAY 27 2018

KSC093-272300-
/O.CON.KDDC.SV.W.0108.000000T0000Z-180527T2300Z/
Kearny KS-
519 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN KEARNY COUNTY...

At 519 PM CDT, a severe thunderstorm was located 15 miles south of
Leoti, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Kearny County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10148 3826 10123 3815 10124 3812 10146
TIME...MOT...LOC 2219Z 193DEG 25KT 3825 10136 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
719 
WWUS53 KDDC 272229
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
529 PM CDT SUN MAY 27 2018

KSC093-272239-
/O.CAN.KDDC.SV.W.0108.000000T0000Z-180527T2300Z/
Kearny KS-
529 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KEARNY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Kansas.

LAT...LON 3826 10148 3826 10123 3815 10124 3812 10146
TIME...MOT...LOC 2228Z 184DEG 41KT 3837 10135 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:46 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 27, 1:46 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
146 PM CDT Sun May 27 2018

...Updated Fire Weather Discussion...

.SHORT TERM...(This evening through Monday)
Issued at 1226 PM CDT Sun May 27 2018

Another warmer than normal afternoon for Sunday with high
temperatures in the mid to upper 90s for the entire CWA with the
warmest areas along the Oklahoma state line due to a good thermal
ridge stretching up from the south. Winds will continue to be
strong out of the south to southeast this afternoon with gusts up
to 30-35mph due to a strengthening pressure gradient across the
CWA. This is because of a deepening surface low pressure center
over eastern Colorado due to increased convergence at the surface,
and it will propagate northeastward as the day progresses.

The big story this afternoon is with thunderstorm development and
the potential for severe weather. Storms will develop along the
dry line across the Colorado state line stretching from the
aforementioned deepening surface low. These storms will push into
far western Kansas after 4PM this afternoon and make their way to
the east through the evening. Destabilization of the atmosphere
is presently occurring as the temperatures warm at the surface
causing good mid level height falls in the steering flow giving
good instability with CAPE values in the 2000-2500 J/kg range.
Moderate shear and a very weak cap will lead to good mixing and
steep lapse rates in the low levels giving good outflows with
these widely scattered storms. Damaging winds up to 60 mph and
large hail up to 2 inches in diameter will be the main threats
late this afternoon and evening. After 8PM and sunset, these
storms will start to weaken as it pushes across the center part of
the CWA and will be out of the area by midnight.

After the storms have diminished and pushed east of the CWA, skies
will start to clear out giving way to another warm night with
over night lows in the mid to upper 60s. Winds will pick back up
once again late in the morning to around noon out of the south
gusting up to 25-30 mph due to low level heating and mixing of the
boundary layer winds to the surface. Afternoon high temperatures
for Memorial Day will be in the low to mid 90s, not as warm as
today as the thermal ridge shifts more southward over the Texas
panhandle.

Monday afternoon and evening will see another round of severe
weather being more widespread than it will be for today. The cap
will erode completely as indicated on forecasted soundings
allowing for updrafts to develop. Under good shear and low level
moisture and instability, severe storms look to develop in western
counties of the CWA after 4PM and push eastward through 10PM
across the CWA. Large hail up to tennis ball size and damaging
winds over 60mph will be the main threats, but a couple tornadoes
cannot be ruled out.

.LONG TERM...(Monday night through Sunday)
Issued at 129 PM CDT Sun May 27 2018

Tuesday will start off in the low to mid 60s across the CWA and
light southeast winds. Winds will pick up some in the afternoon
between 10-15 mph with afternoon high temperatures in the upper
80s to low 90s. Late afternoon and evening thunderstorms are
possible with some being severe in the eastern counties of the CWA
with the bullseye on central Kansas due to being more in the best
spot for airmass recovery from the previous day storms.
Destabilization of the atmosphere will occur due to the strong
surface heating and relatively steep low level lapse rates giving
good CAPE values over 2000 J/kg conducive to severe weather
development. The main threats at this time will be large hail and
damaging winds, but confidence at this point couple days out is
low. Any storms that develop will diminish shortly after sunset
and push east of the area giving way to clearing skies and over
night temperatures again in the 60s.

The long wave trough currently over the Great Basin region will
continue its eastward progression through mid week before passing
through the high plains and be east of the CWA by Wednesday. This
will cut off any precipitation chances for the remainder of the
week as upper level ridging sets up over the Rocky Mountain west
giving dry northwest flow aloft for western Kansas. High pressure
at the surface will center across the southeastern part of the
country giving way to a more south to southwest flow to the area.
This will be a good warm and downsloping wind that will help aid
in strong diurnal heating under a northward progressive thermal
ridge that will set up shop over much of Kansas. This will give
way to afternoon high temperatures in the mid to upper 90s
Wednesday and Thursday with temperatures over 100 for southern
counties for Friday. A weak and dry cold front due to the
northwest flow aloft, will push through the CWA over Friday night
"cooling" the air for afternoon high temperatures only in the
upper 80s to low 90s for the weekend. The start of June will start
off hot and dry through the first weekend of the month.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1208 PM CDT Sun May 27 2018

VFR conditions through the entire TAF period for all locations.
Winds will be gusty out of the south up to 30kts at LBL, GCK, and
DDC due to a tightening pressure gradient with a deepening surface
low across eastern Colorado. Winds will diminish in the overnight
hours due to nocturnal cooling and clearing skies. South winds
will pick back up once again late morning after 16Z as daytime
heating occurs and boundary layer winds mix to the surface eroding
any temperature inversion that sets up over night.

Thunderstorms will be a player for the TAFs for DDC, GCK, and LBL
expecting a line of storms to develop along the Colorado border
into the panhandles of Oklahoma and northern Texas, then pushing
eastward along the steering flow. LBL will see these storms in the
vicinity by 23Z, GCK by 00Z, and DDC by 01Z before they all push
far enough eastward and weaken by 03Z, 04Z, and 05Z respectively.
If these storms pass directly over the sites, large hail could
fall within the thunderstorms as well as gusty winds but certainty
is low on exactly locations of the spotty thunderstorms.

&&

.FIRE WEATHER...
Issued at 141 PM CDT Sun May 27 2018

Elevated fire weather conditions today and tomorrow for the
western counties of the CWA due to the strong south wind gusts up
to 35 mph and relative humidity values down to around 20 percent
behind the dryline. No risks are expected for the middle of the
week, Tuesday through Thursday, but elevated to near critical
conditions return for Friday and Saturday. This is due to relative
humidity values dropping to the 10-15 percent range with the dry,
warming flow from the southwest. Winds at this time do not look
to be strong enough on these days to warrant Red Flag conditions
with gusts only up to 20 mph, but this will be something to keep
an eye on for later in the week and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  68  91  65 /  10  20  20  60
GCK  95  67  93  63 /  20  30  50  60
EHA  96  65  93  60 /  30  20  30  10
LBL  96  68  92  64 /  20  30  30  40
HYS  95  68  91  65 /   0  20  10  50
P28  95  68  93  69 /   0  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
FIRE WEATHER...Lowe
Hazardous weather outlook, May 27, 5:02 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
502 AM CDT Sun May 27 2018

KSZ030-031-043>046-061>066-074>081-084>090-281015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
502 AM CDT Sun May 27 2018 /402 AM MDT Sun May 27 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are likely to develop after 4 PM CDT
along a dryline near the Colorado border. Sufficient shear and
instability exist to support one or two supercells with the
potential for hail larger than two inches in diameter and damaging
winds. The thunderstorms will weaken after sunset and should
dissipate by around midnight.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms are likely to develop again Monday afternoon near
the Colorado border and to move east during the evening. A few
supercells are possible before the thunderstorms develop into a
line. Hail larger than two inches in diameter and damaging winds
are possible. Strong southwest winds and low relative humidities
will favor active fire behavior in far southwest Kansas Monday
afternoon. Additional thunderstorms, some possibly severe, can be
expected Tuesday. Hot weather with temperatures near 100 degrees,
gusty southwest winds and relative humidities of 15 to 20 percent
will result in active fire behavior Friday.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 PM and 8 PM primarily
west of Highway 83.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 27, 3:22 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
322 PM CDT SUN MAY 27 2018

KSZ074-084-272100-
Stanton KS-Morton KS-
322 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND WESTERN
STANTON COUNTIES UNTIL 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Richfield, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter and The Saunders Elevator.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Kansas.

LAT...LON 3769 10204 3766 10168 3718 10184 3717 10204
TIME...MOT...LOC 2022Z 188DEG 34KT 3726 10192

TATRO
Special weather statement, May 27, 4:01 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
301 PM MDT SUN MAY 27 2018

KSZ061-272145-
Hamilton KS-
301 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Coolidge, moving north at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Coolidge.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southwestern Kansas.

LAT...LON 3826 10201 3826 10180 3795 10189 3795 10201
TIME...MOT...LOC 2101Z 185DEG 35KT 3804 10193

TATRO
Special weather statement, May 27, 4:05 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
405 PM CDT SUN MAY 27 2018

KSZ061-062-074-075-272145-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
405 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...WESTERN GRANT AND NORTHEASTERN STANTON COUNTIES
UNTIL 445 PM CDT/345 PM MDT/...

At 405 PM CDT/305 PM MDT/, Doppler radar was tracking a strong
thunderstorm 3 miles southeast of Big Bow, moving north at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses, Lakin, Kendall and Big Bow.

A severe thunderstorm watch remains in effect until 900 PM CDT/800 PM
MDT/ for southwestern Kansas.

LAT...LON 3742 10136 3745 10157 3797 10154 3794 10124
TIME...MOT...LOC 2105Z 185DEG 35KT 3753 10151

TATRO
Local storm report, May 27, 4:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             4 SE MANTER             37.48N 101.85W
05/27/2018  E1.25 INCH       STANTON            KS   PUBLIC

&&

RML
Local storm report, May 27, 4:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             8 NNE BIG BOW           37.67N 101.49W
05/27/2018  E1.25 INCH       GRANT              KS   PUBLIC

&&

GERARD
Local storm report, May 27, 5:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     1 E KENDALL             37.93N 101.52W
05/27/2018  M59 MPH          KEARNY             KS   MESONET

            MESONET STATION D5288, 1 E KENDALL.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:22 PM CDTSpecial Weather StatementDDCStanton38 min
May 27, 3:41 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton49 min
May 27, 4:01 PM CDTSpecial Weather StatementDDCHamilton44 min
May 27, 4:05 PM CDTSpecial Weather StatementDDCGrant40 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton60 min
May 27, 4:23 PM CDTSevere Thunderstorm WarningDDCHamilton52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.